SESSION TITLE: Critical Care Student/Resident Case Report Posters III
SESSION TYPE: Medical Student/Resident Case Report
PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM
INTRODUCTION: Anti-Phospholipid Antibody Syndrome (APS) is defined by the presence of either vascular thrombosis or pregnancy morbidity in association with positive serum anti-phospholipid antibodies on two or more occasions, at least 12 weeks apart. We present a very rare presentation of this syndrome.
CASE PRESENTATION: A 38 year-old African man presented with one month of blood-tinged sputum progressing to dramatic hemoptysis. CT chest was concerning for a vasculitic process, and also revealed a splenic infarct. Bronchoscopy with serial BAL appeared consistent with alveolar hemorrhage. Transthoracic echocardiogram revealed biventricular global hypokinesis and biventricular thrombi. The patient was started on empiric pulse-dose steroids and open lung biopsy revealed intravascular thrombi as well as interstitial and intravascular neutrophils consistent with pulmonary capillaritis. All vasculitis markers were negative aside from lupus anticoagulant antibody. A presumptive diagnosis of primary APS was made. With steroids and plasmapheresis, the hemoptysis improved rapidly, allowing systemic anticoagulation. Unfortunately, his course was complicated by sudden chest pain, dyspnea, and hypoxemia that led to cardiac arrest and death. Given his known RV thrombus, this likely represented massive pulmonary embolism. His family declined autopsy.
DISCUSSION: Pulmonary capillaritis is a known, albeit rare, manifestation of APS and should be considered in a patient presenting with DAH. While there are numerous reported cases of APS causing ischemic heart disease, valvular heart disease, or ventricular thrombi, there are few describing a dilated cardiomyopathy as was seen in our patient. In this patient who presented with a dilated cardiomyopathy and hemoptysis, the simplest explanation would have been a primary cardiomyopathy with secondary bland pulmonary hemorrhage. However, the CT findings suggestive of a vasculitis prompted lung biopsy, which confirmed pulmonary capillaritis and lead to appropriate immunosuppressive therapy. This represents an important lesson in approaching such patients systematically.
CONCLUSIONS: APS may manifest with multiple organ complications, including DAH, systolic heart failure and intra-cardiac thrombi.
Reference #1: Deane KD, West SG. Antiphospholipid antibodies as a cause of pulmonary capillaritis and diffuse alveolar hemorrhage: a case series and literature review. Seminars in Arthritis and Rheumatism 2005 December; 35(3): 154-165
Reference #2: Vaccaro F, Caccavo D, Roumpedaki E, De Vincentis G, Di Gioia CR, Gallo P, Palange P. Dilated cardiomyopathy due to thrombotic microangiopathy as the only manifestation of antiphospholipid syndrome: a case report. Int J Immunopathol Pharmacol. 2008 Jan-Mar; 21(1):237-41
DISCLOSURE: The following authors have nothing to disclose: John Ebrahim, Joshua Denson, Mandana Mahmoudi, Amit Uppal
No Product/Research Disclosure Information